What are Potential Problems While Using Retin-A?

I've read that Retin-A or other forms of tretinoin cream when applied to the face can cause "skin cancer" or other undesirable results. How accurate are these claims and does anyone know if they can affect health in the long-term (the topical creams only)? Thanks.

Doctor Answers (3)

Topical Retinoids are not Carcinogens

+2

Topical Retinoids are not carcinogenic and actually can be used to reduce photodamage that may lead to skin cancer.


Houston Dermatologist

Retin-A is safe

+1

Retin-A is not only used for acne and rejuvenation, it is used to reverse damage caused by the sun.  It has been used safely for decades but should not be used during pregnancy.  Sunscreen should be used daily.

When first starting to use Retin-A, a small amount should be used every other night to prevent redness, dryness and peeling.  After a few weeks, it can be used nightly if tolerated.

 

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 15 reviews

Downsides of usng Retin A

+1

Retin A is probably the single most significant discovery in skin care.  It is associated with decreased skin pigmentation , increased thickening of the dermis and reduction of wrinkles. But, it is associated with initial dryness, itching, redness and sun sensitivity. 

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 58 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.